Alert archive / Kansas / Tornado Warnings in 2000

Tornado Warning 36, NWS Goodland, KS

October 31, 2000Decatur County, Kansas

NWS Goodland, KS issued this tornado warning at Oct 31, 2000, 3:55 PM CST for Decatur County, Kansas. It was in force for 50 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 31, 2000, 3:55 PM CST (21:55 UTC)
Expired
Oct 31, 2000, 4:45 PM CST
In force
50 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Decatur County, KS

The radar

The Goodland radar (KGLD), 116 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 31, 3:59 PM CSTTornado F0Oberlin, KSTornado that had developed near the Thomas-Sheridan County Line dissipated shortly after entering southwest Decatur County. No damage noted along its path.
Oct 31, 4:00 PM CSTHail 1Oberlin, KS
Oct 31, 4:38 PM CSTTornado F1Oberlin, KSTornado tore off several roofs, including a patio, machine shed, and calf barn. Tornado lifted shortly before crossing the State Line.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 31, 2:30 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2000-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2000-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1406 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGLD 312156
TORGLD

KSC039-312245-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
355 PM CST TUE OCT 31 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  DECATUR COUNTY IN NORTHWEST KANSAS

* UNTIL 445 PM CST

* AT 353 PM CST...TRAINED WEATHER SPOTTERS REPORTED A TORNADO 4 
  MILES NORTH AND 8 MILES EAST OF REXFORD...MOVING NORTH AT 40 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  OBERLIN AROUND 415 PM CST
  TRAER AROUND 420 PM CST
  CEDAR BLUFFS AROUND 430 PM CST

VERY LARGE HAIL AND DAMAGING THUNDERSTORM WINDS ARE ALSO EXPECTED
WITH THIS STORM.

IF YOU ARE AT SCHOOL OR ANOTHER TYPE OF OFFICE BUILDING...MOVE
QUICKLY TO THE BASEMENT...INTERIOR HALL...STAIRWELL...OR BATHROOM. DO
NOT USE ELEVATORS AND KEEP AWAY FROM THE ENDS OF HALLWAYS. STAY AWAY
FROM WINDOWS AND GLASS DOORWAYS. DO NOT SEEK SHELTER IN AUDITORIUMS
AND GYMNASIUMS.

5$$

ENTWISTLE

LAT...LON 3956 10076 3956 10061 4000 10028 4001 10074

&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Oct 31, 2:15 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Oct 31, 2:15 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
115 PM MST TUE OCT 31 2000

...FORECAST CHALLENGES ARE PRECIP TONIGHT WITH TEMPS AND WINDS
THROUGHOUT THE PERIOD...

YET ANOTHER UPPER LOW MOVES ACROSS THE NORTHERN AND CENTRAL PLAINS
TONIGHT YIELDING ANOTHER ROUND OF THUNDERSTORMS. HOWEVER...IT APPEARS
MUCH OF THE FORECAST AREA WILL GET DRY SLOTTED THIS TIME AROUND...
EXCEPTION BEING THE EASTERN HALF OF THE CWA WHERE DEWPOINTS REMAIN IN
THE MIDDLE 50S. THE LOW CONTINUES ITS NORTHEAST TRACK THURSDAY WITH
HIGH PRESSURE BUILDING ACROSS THE PLAINS. BASED ON ITS PERFORMANCE
WITH PRECIPITATION FORECASTS THE LAST FEW WEEKS AND CURRENT HANDLING
OF THE LOW LEVEL MOISTURE AND FRONTAL POSITION...ILL RELY HEAVILY ON
THE ETA. WILL ISSUE EVENING PACKAGE WITH THE TORNADO WATCH.

TONIGHT...DRYLINE AND ASSOCIATED TRW ACTIVITY MOVE ACROSS THE CENTRAL
AND EASTERN CWA TONIGHT WITH COLD FRONT PROGGED ON THE OUTSKIRTS OF
THE NORTHWEST CWA. SOME WRAPAROUND SHOWERS MAY AFFECT THE NORTHWEST
CORNER OF THE AREA. WINDS WILL REMAIN FROM THE SOUTH OVER MUCH OF THE
AREA WITH SOUTHWEST WINDS OVER THE WESTERN HALF...SPEEDS IN THE
BREEZY CATEGORY. LOWS WILL RANGE FROM MIDDLE 30S NORTHWEST TO 50 TO
55 EAST.

WEDNESDAY THROUGH THURSDAY...SOME WRAPAROUND MOISTURE LINGERS OVER
THE NORTHWEST CORNER WHERE MOSTLY CLOUDY CONDITIONS WILL PREVAIL.
ELSEWHERE...MOSTLY SUNNY. COLD FRONT PASSES THROUGH THE AREA
WEDNESDAY BRINGING WINDY NORTHWEST WINDS TO THE AREA. HIGH PRESSURE
PUSHES INTO THE AREA WEDNESDAY NIGHT AND THURSDAY. BASED ON PAST
PERFORMANCE...WILL RELY ON THE COLDER MAV/FWC FOR LOWS. AS FOR
HIGHS...DIFFERENCES PRETTY SIGNIFICANT AT 850 WITH THE ETA/AVN ALMOST
10F COOLER THAN THE NGM. WITH GUIDANCE HIGHS IN GOOD AGREEMENT I
WONT DEVIATE MUCH. WILL WORD IT NEAR 50 NORTHWEST AND NEAR 60 EAST.
THURSDAYS HIGHS WILL BE ABOUT 5F COOLER AS COLDER AIR ALOFT FILTERS
IN TO THE AREA.

FOR THE EXTENDED FORECAST (FRI-SUN)...LONG RANGE MODELS CONTINUE IN
FAIR AGREEMENT THROUGH THE PERIOD. UPPER LOW DIVES TOWARD THE
SOUTHWEST UNITED STATES FRIDAY AND SATURDAY WITH RIDGE AXIS PASSING
OVER THE AREA. ON SUNDAY THE UPPER LOW BEGINS TO ADVANCE TOWARD THE
AREA BUT REMAINS WELL SOUTHWEST OF THE AREA TO AFFECT OUR DRY
WEATHER. AT THE SURFACE...STRONG HIGH PRESSURE BUILDS INTO THE AREA
BEHIND THE DEPARTING FRONT FRIDAY AND SATURDAY BEFORE SLOWLY MOVING
EAST AS LEE TROUGH DEVELOPS ALONG THE FRONT RANGE SUNDAY. MRF APPEARS
A LITTLE TO EAGER TO GENERATE PRECIP SATURDAY WITH SUCH A STRONG
SURFACE HIGH CENTERED OVER THE AREA. CANADIAN/NOGAPS KEEP US DRY AS
WELL AS THE PREVIOUS RUN OF THE MRF. WILL TREND TOWARD THE MORE
CONSISTENT ECMWF AND PREVIOUS RUN OF THE MRF 850 TEMPS FOR HIGHS.

.GLD...NONE.

THEDE

In the hours before

Special weather statement, Oct 31, 11:24 AM CST, 4 hours 31 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-010500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1024 AM MST TUE OCT 31 2000

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION WILL BE NEEDED EAST OF A WRAY COLORADO TO
GOODLAND KANSAS TO TRIBUNE KANSAS LINE THIS AFTERNOON INTO TONIGHT.

AN AREA OF LOW PRESSURE ACROSS EASTERN COLORADO THIS MORNING...WILL
CONTINUE TO DEEPEN ACROSS THIS AREA THROUGH THIS EVENING.  THIS
SYSTEM WILL PRODUCE BREEZY SOUTH WINDS ACROSS THE REGION WHICH WILL
ALLOW DEEP MOISTURE TO BE PULLED INTO THE REGION THROUGH TODAY.
THIS SYSTEM ALONG WITH A STRONG UPPER LEVEL DISTURBANCE SHIFTING OUT
OF THE DESERT SOUTHWEST INTO THE CENTRAL HIGH PLAINS WILL TRIGGER
THUNDERSTORMS ACROSS THE TRI STATE AREA THIS AFTERNOON.

A LINE OF THUNDERSTORMS IS ANTICIPATED TO DEVELOP MAINLY ALONG THE
KANSAS AND COLORADO BORDER BY LATE AFTERNOON AND THEN MOVE QUICKLY
TO THE EAST DURING THE EVENING HOURS.  THE THREAT FOR SEVERE WEATHER
WILL BE HIGHEST MAINLY EAST OF A TRENTON NEBRASKA TO LEOTI KANSAS
LINE WITH THESE STORMS.  HIGH WIND GUSTS AND SOME LARGE HAIL WILL
POSE THE BIGGEST THREAT FROM THESE STORMS ALTHOUGH WITH STRONG WINDS
JUST ABOVE THE SURFACE...AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE
WITH THESE STORMS.  LOCALLY HEAVY RAINFALL WITH SOME MINOR FLOODING
WILL ALSO BE POSSIBLE.

AWJ
Special weather statement, Oct 31, 2:26 PM CST, 1 hour 29 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-010300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
126 PM MST TUE OCT 31 2000

...TORNADO WATCH IS IN EFFECT FOR ALL OF NORTHWEST KANSAS AND
EXTREME EASTERN COLORADO THROUGH 8 PM MST (9 PM CST)...

A STRONG DISTURBANCE ALOFT WILL CONTINUE TO RAPIDLY PRODUCE
THUNDERSTORMS ACROSS THE TRI STATE AREA THIS AFTERNOON.  FOR THIS
REASON A TORNADO WATCH HAS BEEN ISSUED FOR THE FOLLOWING COUNTIES IN
NORTHWEST KANSAS...CHEYENNE...RAWLINS...DECATUR...NORTON...SHERMAN...
THOMAS...SHERIDAN...GRAHAM...WALLACE...LOGAN...GOVE...GREELEY...AND
WICHITA.  THE FOLLOWING COUNTIES IN EASTERN COLORADO ARE INCLUDED IN
THIS WATCH...YUMA...KIT CARSON...AND CHEYENNE.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

AWJ/LB
Special weather statement, Oct 31, 3:36 PM CST, 19 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-010300-

SPECIAL WEATHER STATEMENT...CORRECTED WORDING
NATIONAL WEATHER SERVICE GOODLAND KS
236 PM MST TUE OCT 31 2000

...A TORNADO WATCH HAS BEEN ISSUED FOR EXTREME SOUTHWEST NEBRASKA
UNTIL 8 PM MST (9 PM CST)...
...A TORNADO WATCH REMAINS IN EFFECT FOR EXTREME EASTERN COLORADO
AND ALL OF NORTHWEST KANSAS UNTIL 8 PM MST (9 PM CST)...

A STRONG DISTURBANCE ALOFT WILL CONTINUE TO RAPIDLY PRODUCE
THUNDERSTORMS ACROSS THE TRI STATE AREA THIS AFTERNOON.  FOR THIS
REASON A TORNADO WATCH HAS BEEN ISSUED FOR THE FOLLOWING COUNTIES IN
SOUTHWEST NEBRASKA...DUNDY...HITCHCOCK...AND RED WILLOW.  A TORNADO
WATCH CONTINUES FOR THE FOLLOWING COUNTIES IN NORTHWEST KANSAS...
CHEYENNE...RAWLINS... DECATUR...NORTON...SHERMAN...THOMAS...
SHERIDAN...GRAHAM...WALLACE... LOGAN...GOVE...GREELEY...AND
WICHITA.  THE FOLLOWING COUNTIES IN EASTERN COLORADO ARE INCLUDED IN
THIS WATCH...YUMA...KIT CARSON...AND CHEYENNE.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

AWJ/LB
Local storm report, Oct 31, 3:49 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
249 PM MST TUE OCT 31 2000

TIME(MST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 PM    ARAPAHOE                  CO   .88 INCH HAIL
10/31/00   CHEYENNE                       REPORTED BY PUBLIC.

0205 PM    ARAPAHOE                  CO   .75 INCH HAIL
10/31/00   CHEYENNE                       REPORTED BY STORM
                                          SPOTTER. HAIL 3 TO 4
                                          INCHES DEEP.

0210 PM    2 E MINGO                 KS   1.75 INCH HAIL
10/31/00   THOMAS                         REPORTED BY HAM RADIO
                                          OPERATOR.

0213 PM    1 N MINGO                 KS   .75 INCH HAIL
10/31/00   THOMAS                         REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0215 PM    5 N STRATTON              CO   1 INCH HAIL
10/31/00   KIT CARSON                     REPORTED BY STORM
                                          SPOTTER.

0216 PM    5 E MINGO                 KS   TORNADO
10/31/00   THOMAS                         REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0230 PM    8 NE STRATTON             CO   1.75 INCH HAIL
10/31/00   KIT CARSON                     REPORTED BY STORM
                                          SPOTTERq.

N

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 31, 2:21 PM CSTTornado WarningGLDLogan39 min
Oct 31, 2:52 PM CSTTornado WarningGLDThomas23 min
Oct 31, 2:58 PM CSTTornado WarningGLDWallace47 min
Oct 31, 3:12 PM CSTTornado WarningGLDThomas48 min
Oct 31, 3:26 PM CSTTornado WarningGLDSherman49 min
Oct 31, 3:47 PM CSTSevere Thunderstorm WarningGLDDecatur58 min
Oct 31, 4:14 PM CSTTornado WarningGLDGreeley, Sherman, Wallace46 min
Oct 31, 4:19 PM CSTTornado WarningGLDCheyenne41 min
Oct 31, 4:59 PM CSTSevere Thunderstorm WarningGLDGreeley, Wallace61 min
Oct 31, 4:59 PM CSTSevere Thunderstorm WarningGLDSherman61 min
Oct 31, 5:01 PM CSTTornado WarningGLDCheyenne44 min
Oct 31, 5:20 PM CSTSevere Thunderstorm WarningGLDLogan25 min
Oct 31, 5:30 PM CSTSevere Thunderstorm WarningGLDThomas45 min

Nearby

Tornado Warnings in Kansas, 2000Every tornado warning in 2000Tornadoes in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.